Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 10, NWS Albany, NY

May 24, 2004Herkimer County, New York

NWS Albany, NY issued this flash flood warning at May 24, 2004, 2:48 AM EDT for Herkimer County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 2:48 AM EDT (06:48 UTC)
Expired
May 24, 2004, 8:45 AM EDT
In force
6 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Herkimer County, NY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 6.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 240648
FFWALY
NYC043-241245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
248 AM EDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HERKIMER COUNTY IN EASTERN NEW YORK
  THIS INCLUDES THE CITIES OF...OLD FORGE...LITTLE FALLS...ILION...
  HERKIMER

* UNTIL 845 AM EDT

* AT 248 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS IN HERKIMER COUNTY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  CEDARVILLE...POLAND...OHIO...NORTHWOOD...NEWPORT...MOHAWK...       
  MIDDLEVILLE...MCKEEVER...JORDANVILLE...COLD BROOK AND BIG MOOSE.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

FLOODING IS EXPECTED ALONG PAUL BROOK...MILL CREEK...BLACK 
CREEK...LOW LYING AREAS ALONG THE WEST CANADA CREEK...MOUNTS
CREEK...COLD BROOK...ASH CREEK...LITTLE YORK STREAM...SPRUCE 
CREEK...KRESKERN BROOK...WOODHULL CREEK...YALE BROOK...BIG 
BROOK...CANACHAGALA BROOK...BEAR CREEK AND GULL LAKE OUTLET.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 4306 7520 4287 7518 4292 7510 4286 7494
          4294 7489 4289 7478 4299 7476 4312 7480
          4319 7471 4327 7472 4334 7490 4348 7479
          4405 7487 4405 7507 4408 7515 4322 7507

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:30 AM EDT, 18 minutes earlier.

Area forecast discussion, May 24, 2:30 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
230 AM EDT MON MAY 24 2004

ISC GIRDS AVAILABLE.

.DISC...MEG SHIFT WITH EVENING GUY NOW DOING THE AM PACKAGE. WILL BE
DOING AN EARLY PUSH OF THE PACKAGE. A PLETHORA OF SEVERE
WEATHER...INCLUDING A POSSIBLE TORNADO...WAS FINALLY LIFTING
NORTHEAST OF KALB. HOWEVER...MORE MCS ACTION IS BLOSSOMING UPSTREAM
IN WESTERN NEW YORK...AND IF IT HOLDS TOGETHER...WOULD REACH US
BEFORE SUNRISE. PRETTY HEFTY SW JET LIFTING INCREDIBLY WARM AND
HUMID AIR CONTINUES TO ALLOW FOR THE MCS TO FIRE UP. TODAY...A NEW
COLD FRONT WILL PUSH INTO THE AREA...BY LATE IN THE DAY (EVENING IF
ONE BUYS THE ETA).

.SHORT TERM...A LONG WAY FROM BEING OUT OF THE WOODS. VOLATILE
ATMOSPHERE WILL CONTINUE THROUGH MOST OF TODAY. WILL ATTEMPT TO
TIME CONVECTION BY POPS WITH BEST CHANCES EARLY TODAY AND THEN
LATER THIS AFTERNOON INTO THE EVENING. MAGLENTA EQUATION BASED OFF
THE LATEST ETA GIVES THE POTENTIAL FOR A MAJOR EVENT (OVER 10
EVENTS) TODAY. SHEAR CONTINUES TO BE QUITE HEALTHY (ABOUT
150)...WHILE CAPES RISE TO 1000 J/KG OR HIGHER. ALSO...WE HAVE A
POTENT SHORT WAVE COMING THROUGH LATER ON. LOOKS AS IF TODAY COULD
BE MOST ACTIVE DAY OF OUR ACTIVE YEAR THUS FAR. WILL PROBABLY ISSUE
A SPS ABOUT THE SEVERE POTENTIAL. COLD FRONT AND ASSOCIATED UA
TROUGH FINALLY CROSSES OUR REGION SOMETIME TONIGHT AND FINALLY WE
MIGHT GET A BREATHER ON TUESDAY AS HIGH PRESSURE...WELL TO OUR NORTH
BUILDS IN ENOUGH TO DRY US OUT AND STABILIZE THE ATMOSPHERE...IF
JUST BRIEFLY.

.LONG TERM...THE ETA INDICATES WE GET RIGHT BACK INTO THE PATTERN WE
HAVE BEEN IN AS MUCH OF THIS MONTH...AS BERMUDA HIGH CLASHES WITH
COOLER AIR TO THE NORTH AND A STRONG UPPER LEVEL JET COME TUESDAY
NIGHT INTO WEDNESDAY. THE ETA REALLY CRANKS SOME MORE SERIOUS QPF ON
TUESDAY NIGHT AS A STRONG LOW LEVEL JET LIFTS MORE TROPICAL AIR
NORTH. THE GFS IS ABOUT 12 HOURS LATER AND FURTHER NORTH WITH THIS
SOLUTION. FOR NOW...WILL KEEP PRETTY MUCH WHAT WE ALREADY HAD IN
GRIDS AND LET IT GO AT THAT.

TEMPERATURES TODAY AND TONIGHT WILL BE A BLEND OF ALL THREE MODELS.
NO SERIOUS DEVIATIONS FROM MAV FROM TOMORROW ON.

.AVIATION...THUNDERSTORMS WILL BE IN THE AREA THIS MORNING AS THE SW
FLANK OF ONE LINE (AS OF THIS WRITING) IS NEAR KALB. (ALREADY ISSUED
A AWW ON THIS). MORE CELLS UPSTREAM WILL KEEP US UNSETTLED WITH
MAINLY MVFR CONDITIONS...OCCASIONALLY DROPPING TO IFR OR EVEN LIFR.
SOME FOG COULD ALSO ENHANCE IFR CONDITIONS EARLY THIS
MORNING...ESPECIALLY AT KGFL. THE THUNDERSTORM THREAT WILL CONTINUE
PRETTY MUCH ALL OF MONDAY BUT SINCE IT IS HARD TO PINPOINT...WILL
NOT TRY TO DO SO IN THE TAFS. THERE IS THE POTENTIAL FOR DISRUPTIONS
AT ALL OUR AIRPORTS DUE TO STORMS ANY TIME TODAY.

.HYDROLOGY...FFA CONTINUES FOR HERKIMER...HAMILTON AND WARREN
COUNTIES. RADAR ESTIMATES HERKIMER COULD HAVE RECEIVED AS MUCH AS 6
INCHES ALREADY...BUT WE THINK SOME OF THAT WAS HAIL CONTAMINATED.
EITHER WAY...IF THE NEXT UPSTREAM MCS HOLDS TOGETHER WITH ANY
TRAINING TORRENTIAL RAINFALL...FLASH FLOODING WILL BECOMES
INCREASINGLY POSSIBLE...ESPECIALLY OVER HERKIMER. WE MIGHT BE
ISSUING A FFW. WILL NOT REDEFINE WATCH BUT NEXT CREW MIGHT HAVE TO
EXTEND IT.

 ALY...FLOOD WATCH FOR FLASH FLOODING THRU MON MRNG.
       NYZ032-033-038-042.

HWJIV
Hazardous weather outlook, May 23, 10:18 PM EDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1018 PM EDT SUN MAY 23 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-241100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
HAZARDOUS WEATHER IS POSSIBLE.

...FLOOD WATCH FOR FLASH FLOODING TILL 8AM MONDAY FOR ALL BUT
ULSTER...DUTCHESS...AND LITCHFIELD COUNTIES....

THE THREAT IS FROM THUNDERSTORMS.  A FEW COULD PRODUCE DAMAGING WIND
AND LARGE HAIL.  VERY HEAVY RAINFALL IS POSSIBLE FROM THUNDERSTORMS
THAT TRAIN ACROSS THE SAME LOCATION.  THIS COULD PRODUCE FLASH
FLOODING.

.DAYS TWO THOUGH SEVEN...
SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
PLEASE SEND ANY RAINFALL REPORTS OF 1.5 INCHES OR MORE IN FOUR HOURS
OR LESS TO THE NATIONAL WEATHER SERVICE VIA TELEPHONE OR INTERNET.

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY FOR SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

In the hours before

Special weather statement, May 23, 10:22 PM EDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1022 PM EDT SUN MAY 23 2004

NYZ032-038-240245-

...A STRONG THUNDERSTORM IN HERKIMER COUNTY...

AT 1017 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING  THIS STORM WAS LOCATED NEAR
POLAND...OR ABOUT 6 MILES SOUTH OF HINCKLEY...AND MOVING NORTHEAST AT
20 MPH.

THE THUNDERSTORM WILL BE NEAR...
NORTHWOOD BY 1035 PM EDT
OHIO BY 1040 PM EDT
Local storm report, May 24, 12:58 AM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1258 AM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             POLAND                  43.23N 75.06W
05/23/2004  1.00 INCH        HERKIMER           NY   LAW ENFORCEMENT

1045 PM     TSTM WND DMG     RUSSIA                  43.26N 75.08W
05/23/2004                   HERKIMER           NY   LAW ENFORCEMENT

            WIRES DOWN

1055 PM     TSTM WND DMG     COLD BROOK              43.24N 75.04W
05/23/2004                   HERKIMER           NY   LAW ENFORCEMENT

            TREES DOWN

1055 PM     TSTM WND DMG     POLAND                  43.23N 75.06W
05/23/2004                   HERKIMER           NY   LAW ENFORCEMENT

            TREES DOWN

&&

KHH
Special weather statement, May 24, 1:06 AM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
106 AM EDT MON MAY 24 2004

NYZ041-043-047>050-052-083-084-240530-

...STRONG THUNDERSTORMS IN SCHOHARIE...ALBANY...SCHENECTADY
...SARATOGA...WARREN AND WASHINGTON COUNTIES...

AT 101 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH....FREQUENT LIGHTNING.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM LAKE LUZERNE-HADLEY TO GALWAY TO 9 MILES
WEST OF CENTRAL BRIDGE...OR ALONG A LINE EXTENDING FROM 8 MILES WEST
OF LAKE GEORGE VILLAGE TO 8 MILES NORTHEAST OF AMSTERDAM TO
COBLESKILL...AND MOVING EAST AT 55 MPH.

THUNDERSTORMS WILL BE NEAR...
LAKE GEORGE VILLAGE...LAKE GEORGE...WEST GLENS FALLS AND ROTTERDAM
JUNCTION BY 110 AM EDT
SARATOGA SPRINGS...HUDSON FALLS...GLENS FALLS AND DUANESBURG BY 115
AM EDT
SCOTIA AND SCHENECTADY BY 120 AM EDT
Special weather statement, May 24, 1:28 AM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
128 AM EDT MON MAY 24 2004

NYZ041-043-048>050-053-084-VTZ013-240600-

...STRONG THUNDERSTORMS IN BENNINGTON...SCHENECTADY...RENSSELAER...
SARATOGA AND WASHINGTON COUNTIES...

AT 121 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM WHITEHALL TO 7 MILES NORTHEAST OF SARATOGA SPRINGS TO SCOTIA...
AND MOVING EAST AT 50 MPH.

THUNDERSTORMS WILL BE NEAR...
HARTFORD AND CLIFTON PARK BY 135 AM EDT
SALEM...MECHANICVILLE...GREENWICH AND GRANVILLE BY 140 AM EDT
CAMBRIDGE BY 150 AM EDT
DORSET BY 155 AM EDT
MANCHESTER AND MANCHESTER CENTER BY 200 AM EDT
Special weather statement, May 24, 1:56 AM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
156 AM EDT MON MAY 24 2004

NYZ053-054-084-VTZ013-014-240630-

...STRONG THUNDERSTORMS IN BENNINGTON...RENSSELAER...WASHINGTON AND
WINDHAM COUNTIES...

AT 152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM DORSET TO SHAFTSBURY TO 9 MILES SOUTHWEST OF CENTER BRUNSWICK...
OR ALONG A LINE EXTENDING FROM DANBY TO 8 MILES NORTHEAST OF HOOSICK
FALLS TO LATHAM...AND MOVING EAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...
HIDDEN VALLEY...SHAFTSBURY...MANCHESTER CENTER AND MANCHESTER BY 200
AM EDT
GRAFTON BY 210 AM EDT
BENNINGTON BY 215 AM EDT
STRATTON AND LONDONDERRY BY 220 AM EDT
WEST WARDSBORO AND POWNAL BY 225 AM EDT
Special weather statement, May 24, 2:26 AM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
226 AM EDT MON MAY 24 2004

MAZ001-VTZ013>015-240700-

...A STRONG THUNDERSTORM IN BENNINGTON...BERKSHIRE AND WINDHAM
COUNTIES...

AT 222 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH.  THIS STORM WAS LOCATED NEAR POWNAL...OR ABOUT 9 MILES
NORTHWEST OF NORTH ADAMS...AND MOVING EAST AT 45 MPH.

THE THUNDERSTORM WILL BE NEAR...
NOEL FIELD AND NORTH ADAMS BY 230 AM EDT
STAMFORD BY 235 AM EDT
READSBORO BY 245 AM EDT
WILMINGTON BY 250 AM EDT
GUILFORD CENTER BY 300 AM EDT

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:31 PM EDTSevere Thunderstorm WarningALYHerkimer59 min
May 23, 10:50 PM EDTTornado WarningALYHerkimer25 min
May 23, 11:04 PM EDTSevere Thunderstorm WarningALYHamilton56 min
May 23, 11:17 PM EDTTornado WarningALYFulton28 min
May 23, 11:55 PM EDTSevere Thunderstorm WarningALYHerkimer65 min
May 24, 12:24 AM EDTSevere Thunderstorm WarningALYMontgomery51 min
May 24, 3:30 AM EDTFlash Flood WarningALYHamilton6 hr
May 24, 4:58 AM EDTFlash Flood WarningALYWarren6 hr
May 24, 5:36 AM EDTSevere Thunderstorm WarningALYSchenectady39 min
May 24, 6:13 AM EDTSevere Thunderstorm WarningALYRensselaer32 min
May 24, 8:45 AM EDTFlash Flood WarningALYHamilton, Herkimer, Warren11 hr
May 24, 10:31 AM EDTSevere Thunderstorm WarningALYSchoharie59 min
May 24, 10:56 AM EDTSevere Thunderstorm WarningALYAlbany, Greene, Schenectady, Schoharie, Ulster64 min
May 24, 11:58 AM EDTSevere Thunderstorm WarningALYColumbia, Dutchess, Ulster62 min
May 24, 3:47 PM EDTSevere Thunderstorm WarningALYHerkimer28 min
May 24, 4:09 PM EDTSevere Thunderstorm WarningALYDutchess66 min
May 24, 4:13 PM EDTSevere Thunderstorm WarningALYFulton, Herkimer, Montgomery62 min
May 24, 4:18 PM EDTSevere Thunderstorm WarningALYGreene, Schoharie57 min
May 24, 4:29 PM EDTSevere Thunderstorm WarningALYUlster61 min
May 24, 4:37 PM EDTTornado WarningALYFulton23 min
May 24, 5:04 PM EDTSevere Thunderstorm WarningALYAlbany56 min
May 24, 5:10 PM EDTSevere Thunderstorm WarningALYDutchess65 min
May 24, 5:13 PM EDTSevere Thunderstorm WarningALYFulton, Hamilton, Herkimer62 min
May 24, 5:15 PM EDTSevere Thunderstorm WarningALYColumbia60 min
May 24, 5:26 PM EDTSevere Thunderstorm WarningALYSaratoga49 min
May 24, 5:34 PM EDTSevere Thunderstorm WarningALYRensselaer56 min
May 24, 5:45 PM EDTSevere Thunderstorm WarningALYUlster60 min
May 24, 5:54 PM EDTSevere Thunderstorm WarningALYSchoharie66 min
May 24, 5:58 PM EDTSevere Thunderstorm WarningALYWarren62 min
May 24, 6:03 PM EDTSevere Thunderstorm WarningALYAlbany57 min
May 24, 6:08 PM EDTSevere Thunderstorm WarningALYMontgomery, Schenectady52 min
May 24, 6:11 PM EDTSevere Thunderstorm WarningALYSaratoga, Washington64 min
May 24, 6:22 PM EDTSevere Thunderstorm WarningALYGreene53 min
May 24, 6:39 PM EDTSevere Thunderstorm WarningALYRensselaer66 min
May 24, 6:44 PM EDTTornado WarningALYRensselaer46 min
May 24, 6:58 PM EDTSevere Thunderstorm WarningALYSchoharie62 min
May 24, 7:16 PM EDTSevere Thunderstorm WarningALYColumbia, Greene59 min
May 24, 7:30 PM EDTFlash Flood WarningALYSaratoga, Washington105 min
May 24, 7:40 PM EDTSevere Thunderstorm WarningALYWashington65 min

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.